Chemotherapy Linked to Sleep-Wake Cycle Disruptions
TUESDAY Sept. 1, 2009 -- New research suggests that chemotherapy in breast cancer patients disrupts cycles of sleep and wakefulness, and continued treatment leads to worse and more lasting problems.
In the study, researchers recruited 95 women with breast cancer who were scheduled to receive chemotherapy. Their average age was 51.
During the first week of chemotherapy, the women took longer to get to high activity levels after waking. They also decreased their activity levels earlier at night. This pattern continued in the first week of the fourth cycle of chemotherapy, according to the report published in the Sept. 1 issue of Sleep.
"Results of this study suggest that our biological clocks are affected by chemotherapy," said study principal investigator Sonia Ancoli-Israel, a professor of psychiatry at the University of California at San Diego, in a news release from the American Academy of Sleep Medicine. "During chemotherapy, our biological clock gets out of sync, especially after the first cycle of treatment. The clock seems to regulate itself after only one cycle, but with repeated administration of chemotherapy, it becomes more difficult for the biological clock to readjust."
According to the news release, 30 percent to 50 percent of cancer patients report insomnia.
It's not clear, however, why chemotherapy disrupts biological clocks. Psychological factors such as stress and depression could play a role, as could more napping during the day and decreased levels of estrogen, among other factors, the study authors noted.
To learn about sleep problems, try the National Sleep Foundation.
Posted: September 2009
Recommended for you